Colorado, 2012

Hail in Colorado, May 21, 2012

May 21, 2012 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 12:22 PM MST, 16 minutes earlier.

Area forecast discussion, May 21, 12:22 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT MON MAY 21 2012

.UPDATE...
HAVE UPGRADED THE FIRE WEATHER WATCH FOR FIRE WEATHER ZONE 221 TO
A RED FLAG WARNING FROM NOON TO 9 PM TUESDAY. RELATIVE HUMIDITIES
BELOW 15 PERCENT...ALONG WITH HIGH HAINES INDICES AND SOUTHWEST
WINDS OF 15 TO 30 MPH ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. IN ADDITION...FUELS ARE CURED IN THIS AREA.

&&

.AVIATION... VFR CONDITIONS WILL CONTINUE AT TAF SITES...HOWEVER
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
HIGHER ELEVATIONS OF SOUTHEAST COLORADO. KCOS AND KPUB WILL HAVE
THE GREATEST CHANCE OF THUNDERSTORMS AT THE TERMINAL OR IN THE
VICINITY. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE LIGHTNING...
GUSTY WINDS...SMALL HAIL...AND LOCALLY REDUCED CIGS AND
VISIBILITIES. THUNDERSTORMS WILL STRENGTHEN AS THEY SPREAD EAST OF
THE MOUNTAINS AFT 21/21Z WITH STORMS EAST OF A TRINIDAD TO LIMON
LINE POSSIBLY PRODUCING HAIL AROUND AN INCH IN DIAMETER AS WELL AS
LIGHTNING...GUSTY WINDS AND IFR CONDS. CONVECTION WILL DIMINISH
BETWEEN 22/02Z AND 22/04Z. VFR CONDITIONS WILL PERSIST OVERNIGHT.
EXPECT INCREASING SOUHTWESTERLY SURFACE WINDS BY 22/16Z. 40

PREV DISCUSSION... /ISSUED 443 AM MDT MON MAY 21 2012/

SHORT TERM...
(TODAY AND TONIGHT)

.ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH A FEW POSSIBLY
SEVERE...

ENVIRONMENT WILL BE SUPPORTIVE OF ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS AGAIN...A FEW OF WHICH COULD BE SEVERE...MAINLY EAST
OF A LINE FROM TRINIDAD TO LIMON.  ALTHOUGH THE SHEAR IS NOT AS GOOD
AS YESTERDAY...MOISTURE AND INSTABILITY VALUES ARE BETTER THAN
YESTERDAY.  LIFTED INDICES OVER THE PLAINS BY AFTERNOON WILL RANGE
FROM -2 ALONG THE EASTERN SLOPES OF THE MOUNTAINS TO -6 OVER THE FAR
EASTERN PLAINS.  DEWPOINTS WILL RANGE FROM THE 30S RIGHT ALONG THE
EAST SLOPES OF THE MOUNTAINS TO THE 50S OVER THE FAR EASTERN PLAINS.
THIS RESULTS IN SURFACE BASED CAPES RANGING FROM ABOUT 200 J/KG
ALONG THE MOUNTAINS UP TO AROUND 1600 J/KG OVER THE FAR EAST.

AS PREVIOUSLY MENTIONED...WIND SHEAR VALUES ARE DOWN A BIT FROM
YESTERDAY.  0-6KM VALUES ARE GENERALLY FORECAST TO REMAIN BELOW 30
KNOTS WEST OF A LINE FROM TRINIDAD TO LIMON...WITH VALUES EAST OF
THAT LINE RANGING FROM 35-45 KNOTS BY 00Z.  AS FOR A TRIGGER...MUCH
LIKE YESTERDAY IT IS HARD TO FIND ONE AT THIS POINT.  HOWEVER...THE
MODELS DUE HINT AT SOME FEATURE MOVING THROUGH THE DAKOTAS LATE IN
THE DAY THAT APPEARS TO BE CONNECTED TO CONVECTION OVER COLORADO.
WHILE NOT A GREAT SOURCE OF LIFT...IT WILL PROBABLY BE ENOUGH TO GET
A FEW CELLS GOING DURING PEAK HEATING.

SO...WITH GOOD MOISTURE AND INSTABILITY...ADEQUATE SHEAR...AND
ENOUGH OF A TRIGGER...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
SHOULD RETURN AGAIN TODAY.  AND...WITH SHEAR VALUES EXCEEDING 35
KNOTS OVER THE PLAINS EAST OF THE TRINIDAD TO LIMON LINE...THERE IS
POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT OUT THAT WAY.  PRIMARY
STORM THREATS FOR MOST AREAS TODAY WILL BE LIGHTNING...SMALL HAIL
AND 50 MPH WIND GUSTS.  HOWEVER...FOR AREAS EAST OF THE LINE FROM
TRINIDAD TO LIMON...HAIL SIZE COULD REACH THE SIZE OF HALF DOLLARS
AND WIND GUSTS COULD EXCEED 60 MPH.  MOST ACTIVITY SHOULD DIMINISH
BY 03Z.  HOWEVER...ANY ORGANIZED CONVECTION ON THE PLAINS COULD LAST
LONGER. LW

LONG TERM...
(TUESDAY THROUGH SUNDAY)

TUESDAY AND WEDNESDAY...MODELS CONTINUE TO PAINT THE BROAD TROUGH
LAYING ACROSS THE PAC NW AND ROCKIES FOR BOTH TUE AND WED...WITH A
SLIGHT CHANGE TO PREVIOUS THINKING FOR WED IF THE GFS SOLUTION PANS
OUT. TUE STILL LOOKS TO BE A HOT...DRY AND WINDY DAY AS ZONAL FLOW
ALOFT INCREASES WITH THE PRES GRADIENT TIGHTENING.
THEREFORE...ISSUED A FIRE WEATHER WATCH FOR THE ONE FIRE ZONE IN THE
CWA WITH CRITICAL FUELS...TELLER COUNTY AND THE RAMPART RANGE. H7
TEMPS WARMING TO 17C POINT TO MAX TEMPS IN THE LOWER TO MID 90S
FOR THE E PLAINS...AND IN THE LOWER 80S FOR THE HIGH VALLEYS.
RECORD MAX TEMPS FOR BOTH COS AND PUB ARE FORECAST TO BE BROKEN.
THE CHANGE IN PREVIOUS FORECAST THINKING COMES ON WED AS MODELS
ARE NOW INDICATING THE UPPER TROUGH DIGGING A LITTLE FURTHER
SOUTH...INCREASING SW FLOW ALOFT OVER THE 4 CORNERS AND STALLING
THE SFC COLD FRONT ON THE PALMER DVD UNTIL WED NIGHT. LATEST 850
AND 700 MB TEMPS FOR WED SHOW READINGS VERY SIMILAR TO TUE...SO
ADJUSTED TEMP GRIDS UPWARD. IF THIS MODEL TREND CONTINUES...THEN
MAX TEMPS FOR WED WILL HAVE TO BOOSTED AGAIN...AND ANOTHER FIRE WX
HIGHLIGHT WILL HAVE TO BE CONSIDERED.

THURSDAY THROUGH SUNDAY...THE COLD FRONT DROPS DOWN ACROSS THE
FORECAST AREA WED EVE AND EARLY THU MORNING...USHERING IN COOLER
TEMPS FOR THU AND ENHANCED PCPN CHANCES FOR THE CENT AND E MTS AS
WELL AS EL PASO COUNTY. THIS IS SHORT LIVED HOWEVER...AS A SECOND
CLOSED UPPER LOW DROPS DOWN OUT OF THE PAC NW...FOLLOWS THE WEST
COAST...THEN TRACKS ACROSS THE GREAT BASIN. CURRENT FORECAST PATH
INCREASES SW FLOW ALOFT OVER THE 4 CORNERS...WITH DAILY DRYLINE
INCURSIONS ALONG THE CO AND KS STATE LINE THROUGH SAT. ONGOING
EXTENDED FORECAST HAS TEMPS WARMING ONCE AGAIN FRI THROUGH SUN.
27

AVIATION...
GENERALLY VFR TODAY AND TONIGHT.  HOWEVER...ISOLATED AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT COULD LEAD TO LOCAL MVFR/IFR
CONDITIONS 18Z-06Z...AND MAINLY FROM 21Z-03Z.  PRIMARY THREATS
ASSOCIATED WITH THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
INCLUDED LIGHTNING...SMALL HAIL AND 50 MPH WIND GUSTS.  HOWEVER...
STORMS EAST OF A LINE FROM TRINIDAD TO LIMON WILL TEND TO BE A BIT
MORE INTENSE...WITH HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS
POSSIBLE.  LOW CHANCES FOR THUNDERSTORMS AT KALS TODAY...WITH BETTER
CHANCES AT KCOS AND KPUB...MAINLY 20Z-02Z. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 9 PM MDT TUESDAY FOR COZ221.

&&

40/77
Hazardous weather outlook, May 21, 10:33 AM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT MON MAY 21 2012

COZ058>089-093>099-221745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1133 AM MDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST COLORADO EARLY
THIS AFTERNOON. THUNDERSTORMS THAT DEVELOP NEAR THE MOUNTAINS AND
MOVE EAST TO AREAS ALONG THE I-25 CORRIDOR WILL BE CAPABLE OF
PRODUCING HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 50
MPH...AND LIGHTNING. AREAS EAST OF A TRINIDAD TO LIMON LINE WILL
HAVE A BETTER CHANCE OF HAVING AN ISOLATED SEVERE THUNDERSTORM
BETWEEN 3 PM AND 9 PM WITH WIND GUSTS GREATER THAN 60 MPH AND HAIL
UP TO 1.5 INCHES IN DIAMETER. THUNDERSTORMS WILL DIMINISH IN
INTENSITY AND COVERAGE DURING THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF HOT DRY CONDITIONS...STRONG SUSTAINED WINDS...AN
UNSTABLE ATMOSPHERE AND DRY FUELS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS TELLER COUNTY AND THE RAMPART RANGE
TUESDAY AFTERNOON THROUGH EARLY EVENING. CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE AGAIN ON WEDNESDAY IN THE SAME AREA.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL
MOUNTAINS AND RAMPART RANGE WEDNESDAY NIGHT THROUGH THURSDAY...AND
THEN ACROSS THE FAR EASTERN PLAINS ALONG THE COLORADO AND KANSAS
BORDER ON FRIDAY AND SATURDAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON TODAY.

STARK

The radar

The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
May 21, 12:38 PM MST to 12:43 PM MST
Where
Las Animas County, 8.93 mi SSE of Cokedale
Measured
0.88 in hail
Reported by
Public
Coordinates
37.020, -104.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377920.